Tennessee, 2020

Tornadoes and Hail in Tennessee, March 2 to 3, 2020

March 2 to 3, 2020 · NWS OHX · 15 events in 7 counties and zones

From the late evening hours on March 2 into the early morning hours on March 3, supercell thunderstorms developed and spawned tornadoes across southeast Missouri, southern Kentucky, Tennessee, and central Alabama. One of these supercells formed near the Mississippi River in west Tennessee, then tracked eastward across the entire length of the state just north of the Interstate 40 corridor,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
24
Injuries
307
Property damage
$1.6 billion
Crop damage
$825,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

From the late evening hours on March 2 into the early morning hours on March 3, supercell thunderstorms developed and spawned tornadoes across southeast Missouri, southern Kentucky, Tennessee, and central Alabama. One of these supercells formed near the Mississippi River in west Tennessee, then tracked eastward across the entire length of the state just north of the Interstate 40 corridor, spawning 10 tornadoes and dropping large hail bigger than the size of baseballs. Seven of these tornadoes touched down across Middle Tennessee, resulting in widespread damage, 307 injuries and 24 fatalities. An additional fatality and 2 more injuries occurred in Benton County in west Tennessee. These tornadoes were the worst seen in Tennessee since the devastating tornadoes of April 27, 2011 across east Tennessee, as well as the Super Tuesday tornadoes of February 5-6, 2008. Total damage estimates from the Tennessee Emergency Management Agency across Middle Tennessee reached $1.6 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 2, 10:14 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 2, 10:14 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1014 PM CST Mon Mar 2 2020

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Most of Middle TN has remained dry tonight, with rain starting to
bubble over far northwestern counties at 10 PM. Intense
thunderstorms developed earlier this evening over southeast
MO/western KY and tracked east along a frontal boundary. The
position of this boundary to our north has kept thunderstorms
from breaching the TN/KY state line. Hi-res guidance suggests rain
and thunderstorms will remain focused north of I-40 over the next
several hours. Storm mode looks to become increasingly messy,
with multi-cell clusters eventually forming into a broken line of
convection overnight. Bulk shear remains on the order of 50-60+
kts with 400-500 J/kg of SBCAPE. Instability will slowly wane as
the night progresses, leading to uncertainty regarding the severe
weather threat. Nevertheless, low and mid-level wind fields will
be capable of maintaining storm organization into early Tuesday
morning.

Timing for storms will remain from now through 3 or 4 AM for NW
Middle TN, the Nashville Metro and surrounding areas from 1 AM to
5 AM, and the Cumberland Plateau after 4 or 5 AM. This means that
some rain and storms could impact the first half of the Tuesday
morning commute.

Damaging winds and hail continue to be the main concern, though
an isolated tornado cannot be ruled out. Have a few reliable
methods for receiving warnings overnight in the event they are
issued. We will continue to monitor the progress of ongoing storms
and additional development overnight tonight.

&&

.AVIATION...
00Z TAF DISCUSSION.

MVFR CIGs generally continue at CKV/BNA/MQY this evening. LIFR
CIGs are impacting CSV as light rain pushes through. Sct SHRA/TSRA
will develop after 03-04z at CKV, 06-07z at BNA/MQY, and 09-10z
at CSV. Several waves of heavier SHRA/TSRA, which may be severe,
could drop CIGs/VIS briefly to IFR or LIFR. TSRA coverage will
decrease after 12z.

SSW winds will remain gusty, turning to the WNW behind a front
after 09-12z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Schaper
AVIATION........Schaper
Hazardous weather outlook, Mar 2, 2:58 PM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
258 PM CST Mon Mar 2 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-032100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
258 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to isolated severe storms will be possible late this
afternoon through the early overnight timeframe. The main area of
focus will be west of the Plateau where large hail, damaging
winds and even a tornado may be possible later this evening and
into the early morning hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for wind damage and hail
reports this evening and overnight.

The radar

The Ft Campbell radar (KHPX), 91 km away, was scanning. The volume nearest the first event began at 05:19 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 4 hail, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Humphreys

When
March 2, 11:20 PM CST to 11:31 PM CST
Where
Humphreys County, 3.93 mi N of Denver to 1.04 mi ENE of Forest Hill
Rating
EF1
Path length
8.71 mi
Path width
200 yd
Property damage
$100,000
Crop damage
$300,000
Reported by
NWS Storm Survey
Coordinates
36.106, -87.939

An EF-2 tornado started in Benton County northwest of Camden and caused a substantial amount of tree damage along a path that extended to the Tennessee River. Several homes and mobile homes were also damaged, mostly in the Ballard Road area, resulting in 1 death and 2 injuries.

The tornado continued across the Tennessee River into Humphreys County, causing EF-1 damage and blowing down hundreds of trees from the river eastward across Crystal Springs Road. Progressing eastward, several dozen more trees were blown down along Lucas Ridge Road, Hemby Branch Road, and Clydeton Road, with some roof panels also damaged and removed from a small outbuilding on Clydeton Road. Additional trees were uprooted along Brazzle Road and Stephenson Road before the tornado dissipated around Highway 13.

Tornado, Humphreys

When
March 2, 11:42 PM CST to 11:48 PM CST
Where
Humphreys County, 1.05 mi WSW of Mc Ewen to 1.86 mi NNE of Few Chapel
Rating
EF0
Path length
4.8 mi
Path width
50 yd
Property damage
$25,000
Crop damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.116, -87.648

An EF-0 tornado touched down along Curtis Chapel Road just northwest of McEwen, where it damaged a small barn. The tornado continued eastward and damaged/uprooted some trees along CCC Road as well as caused some minor roof damage to a home. Additional damage was found on Tummins Road where a few trees were uprooted. The tornado appeared to dissipate shortly after that location.

Hail, Dickson

When
March 2, 11:52 PM CST
Where
Dickson County, 1.67 mi W of Sylvia
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.180, -87.450

Hail up to golfball size was reported south of Vanleer.

Hail, Dickson

When
March 3, 12:04 AM CST
Where
Dickson County, Charlotte
Measured
3 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
36.180, -87.330

Numerous Twitter and Facebook reports and photos showed hail as large as baseball to lime size (up to 3 inches in diameter) fell in and around Charlotte. Numerous cars suffered broken windshields and some homes had roof damage.

Hail, Dickson

When
March 3, 12:07 AM CST
Where
Dickson County, Vanleer
Measured
1 in hail
Reported by
Social Media
Coordinates
36.230, -87.450

A Twitter tSpotter report indicated hail larger than quarters fell in Vanleer.

Tornado, Davidson

When
March 3, 12:32 AM CST to 12:54 AM CST
Where
Davidson County, 3.9 mi SSW of Scottsboro to 1.6 mi E of Stone River
Rating
EF3
Path length
21.49 mi
Path width
1,150 yd
Continued into
Wilson, Tn (OHX)
Deaths
2 direct, 0 indirect
Injuries
170 direct, 0 indirect
Property damage
$1.1 billion
Reported by
NWS Storm Survey
Coordinates
36.172, -86.956

An historic, long-track, strong EF-3 tornado began in western Davidson County then tracked eastward for over 60 miles through Wilson County into Smith County before lifting, causing 5 deaths and 220 injuries. This tornado touched down west of River Road Pike then moved eastward across Bells Bend, destroying a barn and blowing down numerous trees. The tornado strengthened significantly and widened to 0.65 miles wide as it crossed the Cumberland River into the John C. Tune Airport area, causing strong EF-2 damage to numerous planes, hangers, warehouses, and other buildings from Cockrill Bend Way to Briley Parkway. Around $200 million in damage was reported at John C. Tune Airport alone. Continuing eastward, the tornado caused severe damage to the Tennessee State Prison and blew down numerous high-tension transmission towers as it again crossed the Cumberland River into North Nashville, with up to EF-2 damage to farm facilities at Tennessee State University and dozens of homes between I-40 and Buchanan Street. EF-2 damage continued across the Germantown neighborhood just 1/2 mile north of downtown Nashville with several damaged and destroyed apartment complexes, homes, and businesses. The tornado intensified further as it tracked through East Nashville, with EF-3 damage to businesses and other buildings in the Five Points area and EF-2 damage to homes in the Lockeland Springs and Barclay Drive neighborhoods. Two people were killed in Five Points after leaving a bar and going outside as the tornado struck. After crossing the Cumberland River yet again, the tornado weakened as it moved northeast through the Donelson Hills and Lincoya Hills neighborhoods of Donelson, but strengthened again to a strong EF-3 in the Standford Estates area where several homes were leveled. The tornado weakened slightly but continued to cause EF-2 damage to homes and businesses as it turned southeast and passed through Hermitage into Wilson County.

Dozens of homes continued to sustain up to EF-2 damage as the tornado moved across the Chandler Road and Triple Crown Parkway neighborhoods of Mount Juliet. Turning more to the northeast, the tornado strenghtened to strong EF-3 and leveled numerous homes in the Catalpa Drive and Clearview Drive neighborhoods, with one elderly couple killed on Catalpa Drive at Dogwood Drive. Crossing Mount Juliet Road, the tornado severely damaged West Wilson Middle School and Stoner Creek Elementary School, both of which will have to be torn down and rebuilt. The tornado reached its peak intensity of high-end EF-3 and peak size of 0.9 miles wide as it moved across Golden Bear Parkway and along Eastgate Blvd, leveling several large warehouses and killing a security guard at the CEVA warehouse on Athletes Way North. Crossing Highway 109 into Lebanon, the tornado weakened to EF-2 but continued damaging dozens of homes and businesses as it moved through southern sections of the city. Further to the east, buildings on both sides of I-40 in Tuckers Crossroads received up to EF-2 damage before the tornado turned southeast and crossed into Smith County. Weakening and shrinking in size, the tornado caused EF-1 damage to numerous homes and businesses in Grant, New Middleton, and just south of Gordonsville. The tornado finally lifted east of Highway 141 and north of Judkins Lane after a continuous 60.13 miles on the ground.

Tornado, Wilson

When
March 3, 12:54 AM CST to 1:19 AM CST
Where
Wilson County, 3.3 mi WSW of Mt Juliet to 2.9 mi N of Commerce
Rating
EF3
Path length
26.65 mi
Path width
1,600 yd
Continued into
Smith, Tn (OHX)
Deaths
3 direct, 0 indirect
Injuries
50 direct, 0 indirect
Property damage
$409 million
Reported by
NWS Storm Survey
Coordinates
36.177, -86.572

An historic, long-track, strong EF-3 tornado began in western Davidson County then tracked eastward for over 60 miles through Wilson County into Smith County before lifting, causing 5 deaths and 220 injuries. This tornado touched down west of River Road Pike then moved eastward across Bells Bend, destroying a barn and blowing down numerous trees. The tornado strengthened significantly and widened to 0.65 miles wide as it crossed the Cumberland River into the John C. Tune Airport area, causing strong EF-2 damage to numerous planes, hangers, warehouses, and other buildings from Cockrill Bend Way to Briley Parkway. Around $200 million in damage was reported at John Tune Airport alone. Continuing eastward, the tornado caused severe damage to the Tennessee State Prison and blew down numerous high-tension transmission towers as it again crossed the Cumberland River into North Nashville, with up to EF-2 damage to farm facilities at Tennessee State University and dozens of homes between I-40 and Buchanan Street. EF-2 damage continued across the Germantown neighborhood just 1/2 mile north of downtown Nashville with several damaged and destroyed apartment complexes, homes, and businesses. The tornado intensified further as it tracked through East Nashville, with EF-3 damage to businesses and other buildings in the Five Points area and EF-2 damage to homes in the Lockeland Springs and Barclay Drive neighborhoods. Two people were killed in Five Points after leaving a bar and going outside as the tornado struck. After crossing the Cumberland River yet again, the tornado weakened as it moved northeast through the Donelson Hills and Lincoya Hills neighborhoods of Donelson, but strengthened again to a strong EF-3 in the Standford Estates area where several homes were leveled. The tornado weakened slightly but continued to cause EF-2 damage to homes and businesses as it turned southeast and passed through Hermitage into Wilson County.

Dozens of homes continued to sustain up to EF-2 damage as the tornado moved across the Chandler Road and Triple Crown Parkway neighborhoods of Mount Juliet. Turning more to the northeast, the tornado strenghtened to strong EF-3 and leveled numerous homes in the Catalpa Drive and Clearview Drive neighborhoods, with one elderly couple killed on Catalpa Drive at Dogwood Drive. Crossing Mount Juliet Road, the tornado severely damaged West Wilson Middle School and Stoner Creek Elementary School, both of which will have to be torn down and rebuilt. The tornado reached its peak intensity of high-end EF-3 and peak size of 0.9 miles wide as it moved across Golden Bear Parkway and along Eastgate Blvd, leveling several large warehouses and killing a security guard at the CEVA warehouse on Athletes Way North. Crossing Highway 109 into Lebanon, the tornado weakened to EF-2 but continued damaging dozens of homes and businesses as it moved through southern sections of the city. Further to the east, buildings on both sides of I-40 in Tuckers Crossroads received up to EF-2 damage before the tornado turned southeast and crossed into Smith County. Weakening and shrinking in size, the tornado caused EF-1 damage to numerous homes and businesses in Grant, New Middleton, and just south of Gordonsville. The tornado finally lifted east of Highway 141 and north of Judkins Lane after a continuous 60.13 miles on the ground.

Tornado, Smith

When
March 3, 1:19 AM CST to 1:35 AM CST
Where
Smith County, 1.31 mi NW of Grant to 1.66 mi NNW of Lancaster Hill
Rating
EF1
Path length
11.99 mi
Path width
900 yd
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
36.192, -86.098

An historic, long-track, strong EF-3 tornado began in western Davidson County then tracked eastward for over 60 miles through Wilson County into Smith County before lifting, causing 5 deaths and 220 injuries. This tornado touched down west of River Road Pike then moved eastward across Bells Bend, destroying a barn and blowing down numerous trees. The tornado strengthened significantly and widened to 0.65 miles wide as it crossed the Cumberland River into the John C. Tune Airport area, causing strong EF-2 damage to numerous planes, hangers, warehouses, and other buildings from Cockrill Bend Way to Briley Parkway. Around $200 million in damage was reported at John Tune Airport alone. Continuing eastward, the tornado caused severe damage to the Tennessee State Prison and blew down numerous high-tension transmission towers as it again crossed the Cumberland River into North Nashville, with up to EF-2 damage to farm facilities at Tennessee State University and dozens of homes between I-40 and Buchanan Street. EF-2 damage continued across the Germantown neighborhood just 1/2 mile north of downtown Nashville with several damaged and destroyed apartment complexes, homes, and businesses. The tornado intensified further as it tracked through East Nashville, with EF-3 damage to businesses and other buildings in the Five Points area and EF-2 damage to homes in the Lockeland Springs and Barclay Drive neighborhoods. Two people were killed in Five Points after leaving a bar and going outside as the tornado struck. After crossing the Cumberland River yet again, the tornado weakened as it moved northeast through the Donelson Hills and Lincoya Hills neighborhoods of Donelson, but strengthened again to a strong EF-3 in the Standford Estates area where several homes were leveled. The tornado weakened slightly but continued to cause EF-2 damage to homes and businesses as it turned southeast and passed through Hermitage into Wilson County.

Dozens of homes continued to sustain up to EF-2 damage as the tornado moved across the Chandler Road and Triple Crown Parkway neighborhoods of Mount Juliet. Turning more to the northeast, the tornado strenghtened to strong EF-3 and leveled numerous homes in the Catalpa Drive and Clearview Drive neighborhoods, with one elderly couple killed on Catalpa Drive at Dogwood Drive. Crossing Mount Juliet Road, the tornado severely damaged West Wilson Middle School and Stoner Creek Elementary School, both of which will have to be torn down and rebuilt. The tornado reached its peak intensity of high-end EF-3 and peak size of 0.9 miles wide as it moved across Golden Bear Parkway and along Eastgate Blvd, leveling several large warehouses and killing a security guard at the CEVA warehouse on Athletes Way North. Crossing Highway 109 into Lebanon, the tornado weakened to EF-2 but continued damaging dozens of homes and businesses as it moved through southern sections of the city. Further to the east, buildings on both sides of I-40 in Tuckers Crossroads received up to EF-2 damage before the tornado turned southeast and crossed into Smith County. Weakening and shrinking in size, the tornado caused EF-1 damage to numerous homes and businesses in Grant, New Middleton, and just south of Gordonsville. The tornado finally lifted east of Highway 141 and north of Judkins Lane after a continuous 60.13 miles on the ground.

Thunderstorm Wind, Wilson

When
March 3, 1:19 AM CST
Where
Wilson County, 3.69 mi ENE of The Hermitage
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.247, -86.563

A wind gust of 60 mph was recorded at the NWS Nashville office.

Thunderstorm Wind, Smith

When
March 3, 1:35 AM CST to 1:38 AM CST
Where
Smith County, 1.48 mi N of Lancaster Hill to 1.95 mi NNW of Caney Fork
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.151, -85.883

A 4 mile long swath of straight-line wind damage affected eastern Smith County in the Club Springs area from Stewarts Bend Lane eastward across I-40, Kirby Lane, Club Springs Road, and Opposum Valley Lane. Several trees were snapped or uprooted and a few outbuildings suffered roof damage. Winds were estimated up to 75 mph.

Tornado, Putnam

When
March 3, 1:38 AM CST to 1:42 AM CST
Where
Putnam County, 2.11 mi WNW of Denny Seminary to 0.63 mi S of Gentry
Rating
EF0
Path length
3.32 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.160, -85.806

An EF-0 tornado touched down near the Smith/Putnam County line northwest of Buffalo Valley and then moved east-northeast across very hilly terrain, taking down several trees in the process. Several homes suffered roof damage and some outbuildings were damaged on St. Marys Road, and numerous trees were blown down. The tornado continued across Highway 96 to Rock Springs Road with continued tree damage and minor damage to outbuildings, before lifting just west of Stanton Road.

Tornado, Putnam

When
March 3, 1:48 AM CST to 1:56 AM CST
Where
Putnam County, 0.72 mi W of Ensor to 0.76 mi W of Cookeville
Rating
EF4
Path length
8.39 mi
Path width
900 yd
Deaths
19 direct, 0 indirect
Injuries
87 direct, 0 indirect
Property damage
$100 million
Reported by
NWS Storm Survey
Coordinates
36.172, -85.663

An historic, violent EF-4 tornado began in western Putnam County northwest of Baxter and tracked eastward for over 8 miles before lifting near downtown Cookeville, damaging or destroying dozens of homes and businesses, killing 19 people, and injuring 88 others. The tornado began 2.5 miles northwest of Baxter along Highway 70 where it caused EF-0 damage to several homes and outbuildings. Scattered trees were blown down as the tornado continued eastward across Gainesboro Highway. The tornado quickly intensified to EF-2 in the Prosperity Pointe subdivision just north of Highway 70 and further strengthened to EF-3 as it crossed Bloomington Road and Clemmons Road in the Double Springs community, severely damaging several homes. As the tornado moved across Charleston Square, Plunk Whitson Road, and North McBloom Chapel Road, it intensified even more and produced a 0.8 mile long by 100 yards wide swath of EF-4 damage. 17 well-constructed, large homes in this area were completely leveled, mostly on Hensley Drive, with many deaths occurring in this area. EF-4 damage continued eastward to Echo Valley Drive, where an apartment complex and 5 more homes were completely destroyed. The tornado weakened to EF-3 as it crossed Highway 70 and Locust Grove Road, where numerous more homes and buildings were damaged or destroyed. A dashcam video of the tornado was taken from an unoccupied vehicle on Willow Brook Drive in this area. Continuing along Highway 70, the tornado weakened further to EF-2 intensity as it crossed County Farm Road and Jackson Street, then down to EF-1 strength along Crescent Drive and Buck Avenue. The tornado rapdily dissipated as it entered the downtown area of Cookeville, quickly lifting on Laurel Avenue just west of Cookeville Regional Medical Center. This was the worst tornado on record to affect Putnam County.

Tornado, Putnam

When
March 3, 2:05 AM CST to 2:06 AM CST
Where
Putnam County, 0.89 mi SSE of Caney Fork to 0.82 mi NW of Goffton
Rating
EF0
Path length
0.23 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.108, -85.446

A very brief and weak EF-0 tornado touched down just off of Highway 70 and Overstreet Drive southeast of Cookeville in the Goffton area. Damage was mostly to the roof of one house, a metal garage, and an outbuilding. There were also several trees with large branches broken off.

Hail, Cumberland

When
March 3, 2:25 AM CST
Where
Cumberland County, Rinnie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.150, -85.030

Dime to half dollar size hail was reported in Rinnie.

Tornado, Cumberland

When
March 3, 2:25 AM CST to 2:35 AM CST
Where
Cumberland County, 0.9 mi SW of Rinnie to 6.85 mi NNE of Peavine
Rating
EF2
Path length
10.07 mi
Path width
500 yd
Property damage
$50,000
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.140, -85.040

An EF-2 tornado touched down near the intersection of Highway 127 and Atkins Road in Rinnie where trees were uprooted and a single wide mobile home sustained roof damage. The tornado moved northeast and crossed Smith Road, causing minor roof damage to two homes, destroying two outbuildings, pushing over a power pole, and uprooting approximately 20 trees. Taking an eastward turn, the tornado tracked just south of Beaty Road where more trees were uprooted and two additional outbuildings were destroyed. The tornado strengthened to EF-1 as it continued east-southeast, uprooting dozens of trees on Cold Springs Road and Myatt Creek Road. Entering the Catoosa Wildlife Management Area, the tornado reached its maximum width and peak intensity of EF-2 as it snapped and uprooted thousands of trees across Turner Creason Road, Charlie McCoy Road, and Roy Taylor Road. The tornado weakened as it moved further to the east and crossed John Q Wyatt Road, and is estimated to have lifted along the Morgan County border north of Witt Road. However, the tornado may have continued eastward into Morgan County, and the path may be extended in the future once high resolution satellite imagery becomes available.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Davidson2020-03-0336MaleOutside/Open AreasDirect
Tornado, Davidson2020-03-0333FemaleOutside/Open AreasDirect
Tornado, Wilson2020-03-0384MalePermanent HomeDirect
Tornado, Wilson2020-03-0381FemalePermanent HomeDirect
Tornado, Wilson2020-03-0338FemalePermanent StructureDirect
Tornado, Putnam2020-03-0368MalePermanent HomeDirect
Tornado, Putnam2020-03-0334FemaleMobile/Trailer HomeDirect
Tornado, Putnam2020-03-0331FemalePermanent HomeDirect
Tornado, Putnam2020-03-034FemalePermanent HomeDirect
Tornado, Putnam2020-03-037MaleMobile/Trailer HomeDirect
Tornado, Putnam2020-03-0354MaleMobile/Trailer HomeDirect
Tornado, Putnam2020-03-0330FemalePermanent HomeDirect
Tornado, Putnam2020-03-034MalePermanent HomeDirect
Tornado, Putnam2020-03-0330MalePermanent HomeDirect
Tornado, Putnam2020-03-0330FemalePermanent HomeDirect
Tornado, Putnam2020-03-032MalePermanent HomeDirect
Tornado, Putnam2020-03-0350MalePermanent HomeDirect
Tornado, Putnam2020-03-0350FemalePermanent HomeDirect
Tornado, Putnam2020-03-0367FemalePermanent StructureDirect
Tornado, Putnam2020-03-0328FemalePermanent StructureDirect
Tornado, Putnam2020-03-0312FemalePermanent HomeDirect
Tornado, Putnam2020-03-0365MaleMobile/Trailer HomeDirect
Tornado, Putnam2020-03-0363FemaleMobile/Trailer HomeDirect
Tornado, Putnam2020-03-0336FemalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882955, 882957, 882958, 882961, 882962, 882999, 883007, 883009, 883011, 883050, 883012, 883016, 883034, 883035, 883048.